Quasi-morphism and the poisson bracket

Michael Entov*, Leonid Polterovich, Frol Zapolsky

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

40 Scopus citations

Abstract

For a class of symplectic manifolds, we introduce a functional which assigns a real number to any pair of continuous functions on the manifold. This functional has a number of interesting properties. On the one hand, it is Lipschitz with respect to the uniform norm. On the other hand, it serves as a measure of non-commutativity of functions in the sense of the Poisson bracket, the operation which involves first derivatives of the functions. Furthermore, the same functional gives rise to a non-trivial lower bound for the error of the simultaneous measurement of a pair of non-commuting Hamiltonians. These results manifest a link between the algebraic structure of the group of Hamiltonian diffeomorphisms and the function theory on a symplectic manifold. The above-mentioned functional comes from a special homogeneous quasi-morphism on the universal cover of the group, which is rooted in the Floer theory.

Original languageEnglish
Pages (from-to)1037-1055
Number of pages19
JournalPure and Applied Mathematics Quarterly
Volume3
Issue number4
DOIs
StatePublished - Oct 2007

Fingerprint

Dive into the research topics of 'Quasi-morphism and the poisson bracket'. Together they form a unique fingerprint.

Cite this